Kansas, 2004

Hail and Damaging Winds in Kansas, July 5, 2004

July 5, 2004 · NWS GLD · 22 events in 10 counties and zones

14 thunderstorm wind, 8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 12:40 PM MST, 4 hours earlier.

Area forecast discussion, Jul 5, 12:40 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUL 5 2004

.DISCUSSION...FORECAST CONCERNS ARE ON THE WIDESPREAD WIND POTENTIAL
OVER THE ENTIRE AREA FOLLOWED BY SOME FLOODING CONCERNS OVER THE
EASTERN 1/3 OF THE AREA TONIGHT.

TONIGHT/TUESDAY...WILL JACK UP THE POPS WITH CONFIDENCE OF MCS MOVING
SOUTHEAST ACROSS THE HEART OF THE TRI-STATE AREA. FLASH FLOOD WATCH
WILL ALSO BE IN EFFECT MAINLY FOR THE EASTERN THIRD OF THE AREA WHERE
RECENT RAINS THE PAST FEW DAYS SUGGEST SOME FLOODING POTENTIAL. AM
ALSO EXPECTING A HIGHTENED THREAT FOR WIND DAMAGE GIVEN PARAMETERS
RESEARCHED FROM 3 PREVIOUS WIND/DUSTSTORM EVENTS EARLIER THIS SEASON.
HIGH PRESSURE SETTLES IN ON TUESDAY LEADING TO COOLER AND DRIER
CONDITIONS.

TUESDAY NIGHT/WEDNESDAY...HIGH PRESSURE WILL MOVE EAST OF THE AREA
ALLOWING RETURN FLOW OF SOUTHERLY WINDS TO THE AREA. WEAK UPPER
RIDGING KEEPS STORM SYSTEMS TO OUR NORTHWEST AND NORTHEAST WITH DRY
WEATHER CONTINUING.

WEDNESDAY NIGHT/THURSDAY...CONTINUED DRY BUT WILL NEED TO WATCH THE
ATTEMPTED APPROACH OF A FRONTAL BOUNDARY AS THE FORECAST AREA GETS
CAUGHT BETWEEN UPPER TROUGHING TO OUR NORTHWEST AND UPPER RIDGE AND
ASSOCIATED HIGH TO OUR SOUTH.

FRIDAY...FRONTAL BOUNDARY WILL GET CLOSE TO THE AREA AND GIVEN
UPPER PATTERN BECOME STATIONARY. THIS WOULD SUPPORT AN INCREASING
CHANCE OF RAIN BUT EXACT POSITION WOULD DICTATE THE HIGHEST THREAT.
LITTLE CONFIDENCE AT THIS POINT AND FOLLOWING LEAD OF SURROUNDING
OFFICES I WILL PULL THE SMALL POPS THAT WERE ADVERTISED. VIGOUROUS
WAVE MOVES OUT FRIDAY NIGHT SUPPORTING CURRENT AND PREVIOUS QPF
FORECAST OF THE GFS WITH AT LEAST CHANCE POPS FOR THUNDERSTORMS.

SATURDAY THROUGH MONDAY...SEASONAL TEMPERATURES AND DEPENDING ON
WHERE THE FRONTAL BOUNDARY SETS UP A CHANCE OF THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FROM 6 PM CDT TONIGHT UNTIL 6 AM CDT TUESDAY
MORNING FOR NORTON...GRAHAM...SHERIDAN...DECATUR...AND GOVE
COUNTIES.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 5, 9:40 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON JUL 5 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE ACROSS
THE TRI STATE AREA THIS EVENING...

SEVERE WEATHER WILL BE LIKELY ONCE AGAIN LATE THIS AFTERNOON AND
ESPECIALLY THIS EVENING ACROSS THE ENTIRE TRI STATE AREA. AN UPPER
LEVEL DISTURBANCE AND COLD FRONT DROPPING OUT OF THE NORTHERN PLAINS
WILL COMBINE TO INITIATE THUNDERSTORMS THIS AFTERNOON IN THE
NEBRASKA PANHANDLE AND EASTERN COLORADO...MOVING INTO THE TRI STATE
AREA THIS EVENING. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN
PLACE FOR A RISK OF LARGE HAIL. IN ADDITION...WIND SHEAR WILL BE
STRONGER TONIGHT THAN THE PAST FEW DAYS AND ALLOW THE THUNDERSTORMS
TO BECOME BETTER ORGANIZED AS THEY PROPAGATE SOUTHEASTWARD. THIS
WILL BRING A RISK OF WIDESPREAD DAMAGING WINDS...AND POSSIBLY A FEW
TORNADOES...TO THE AREA.

LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SATURATED
GROUNDS HAS RESULTED IN THE ISSUANCE OF A FLOOD WATCH FOR FLASH
FLOODING EAST OF HIGHWAY 83 IN NORTHWEST KANSAS FOR TONIGHT. THE
REMAINDER OF THE TRI STATE AREA COULD ALSO SEE MINOR FLOODING AS
LOCALLY ONE TO TWO INCHES OF RAIN WILL FALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER SHOULD BE DRY FROM TUESDAY THROUGH THURSDAY WITH HIGH
PRESSURE PREVAILING OVER THE REGION. THE NEXT CHANCE FOR
THUNDERSTORMS WILL OCCUR FROM FRIDAY THROUGH SUNDAY AS DISTURBANCES
ALOFT PASS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON IN EASTERN COLORADO
AND THE ENTIRE TRI STATE AREA TONIGHT.

FS/JDK

In the hours before

Local storm report, Jul 5, 2:57 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     MORLAND                 39.35N 100.07W
07/04/2004                   GRAHAM             KS   TRAINED SPOTTER

            WIDESPREAD DAMAGE IN THE CITY OF MORLAND. NUMEROUS GREEN
            TREE LIMBS BETWEEN 4 AND 12 INCHES BLOWN DOWN. SIDING AND
            SHINGLES RIPPED FROM HOUSES. 40 BY 80 METAL STORAGE
            BUILDING DESTROYED. NUMEROUS CAR WINDOWS BROKEN BY GRAVEL
            BLOWING IN THE WIND. WINDS ESTIMATED AT 80 MPH.

&&

JOHNSON
Local storm report, Jul 5, 3:26 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             9 E CLARKVILLE          40.38N 102.45W
07/05/2004  0.75 INCH        YUMA               CO   PUBLIC

&&

JOHNSON
Local storm report, Jul 5, 3:41 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             2 W WAUNETA             40.29N 102.29W
07/05/2004  0.75 INCH        YUMA               CO   PUBLIC

&&

JOHNSON
Special weather statement, Jul 5, 3:45 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT MON JUL 5 2004

KSZ041-042-060500-
GREELEY-WICHITA-
445 PM MDT (545 PM CDT) MON JUL 5 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 569 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 11 PM MDT
(MIDNIGHT CDT).

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH...GREELEY AND WICHITA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING WILL BE POSSIBLE IN ANY OF THE THUNDERSTORMS. IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

DDT
Local storm report, Jul 5, 4:01 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             7 NE WRAY               40.15N 102.13W
07/05/2004  0.75 INCH        YUMA               CO   PUBLIC

&&

JOHNSON
Local storm report, Jul 5, 4:12 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             5 W HAIGLER             40.01N 102.03W
07/05/2004  0.75 INCH        DUNDY              NE   TRAINED SPOTTER

&&

JOHNSON

The radar

The Goodland radar (KGLD), 10 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 5, 4:40 PM MST
Where
Cheyenne County, 11 mi N of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.433, -101.617

Hail, Cheyenne

When
July 5, 5:00 PM MST
Where
Cheyenne County, 5 mi NW of Bird City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -101.383

Thunderstorm Wind, Sherman

When
July 5, 5:15 PM MST
Where
Sherman County, 12 mi W of Goodland
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.300, -101.167

Hail, Cheyenne

When
July 5, 5:15 PM MST
Where
Cheyenne County, Bird City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -101.583

Thunderstorm Wind, Cheyenne

When
July 5, 5:15 PM MST
Where
Cheyenne County, Bird City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Hail, Cheyenne

When
July 5, 5:16 PM MST
Where
Cheyenne County, Bird City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Thunderstorm Wind, Sherman

When
July 5, 5:35 PM MST to 5:39 PM MST
Where
Sherman County, Goodland
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.783, -101.617

Numerous 6-10 inch diameter branches down.

Thunderstorm Wind, Rawlins

When
July 5, 5:35 PM MST
Where
Rawlins County, 2 mi SW of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.850

Small branches down.

Thunderstorm Wind, Sherman

When
July 5, 5:38 PM MST
Where
Sherman County, Goodland
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.850, -100.367

Goodland ASOS.

Thunderstorm Wind, Sherman

When
July 5, 5:40 PM MST
Where
Sherman County, 8 mi NE of Goodland
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -101.550

Thunderstorm Wind, Thomas

When
July 5, 6:02 PM MST
Where
Thomas County, Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.633, -101.533

Thunderstorm Wind, Thomas

When
July 5, 6:15 PM MST
Where
Thomas County, 9 mi SW of Colby
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.467

Grain bins blown off cement foundation.

Thunderstorm Wind, Thomas

When
July 5, 6:25 PM MST
Where
Thomas County, Colby
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.933, -101.800

Hail, Wallace

When
July 5, 6:25 PM MST
Where
Wallace County, 1 mi S of Wallace
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Thunderstorm Wind, Decatur

When
July 5, 6:32 PM MST
Where
Decatur County, Oberlin
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.800, -101.600

Hail, Wallace

When
July 5, 6:35 PM MST
Where
Wallace County, 9 mi SE of Sharon Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -101.933

Thunderstorm Wind, Logan

When
July 5, 6:53 PM MST
Where
Logan County, Oakley
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.750, -101.533

Thunderstorm Wind, Gove

When
July 5, 7:00 PM MST
Where
Gove County, 9 mi SE of Gove
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.750, -101.533

Hail, Wichita

When
July 5, 7:02 PM MST
Where
Wichita County, 15 mi NW of Leoti
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -101.533

Hail, Wichita

When
July 5, 7:05 PM MST
Where
Wichita County, 12 mi N of Selkirk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.717

Thunderstorm Wind, Sheridan

When
July 5, 7:06 PM MST
Where
Sheridan County, 2 mi W of Hoxie
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -101.083

Hail, Wichita

When
July 5, 7:44 PM MST
Where
Wichita County, Leoti
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -101.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406134, 5406135, 5406136, 5406137, 5406138, 5406139, 5406140, 5406141, 5406142, 5406143, 5406144, 5406145, 5404858, 5406146, 5404859, 5404860, 5404861, 5404862, 5404863, 5404864, 5404865, 5404866.